Back to Ask the Diabetes Team Ask the Diabetes Team

From Metamora, Illinois, USA:

My eight year old son has a rare autoimmune disease, dermatomyositis. He has been on prednisone and methotrexate for almost two years. Recently, he complained of thirst, so the doctor did an A1c test with a result of 8.3. His fasting blood sugars have been 77 mg/dl [4.3 mmol/L] and 83 mg/dl [4.6 mmol/L]. We also did a two hour glucose tolerance test that ranged from 79 mg/dl [4.4 mmol/L] to 88 mg/dl [4.9 mmol/L]. His father also has type 1 diabetes, which is why this concerns me.

Since this, I have not been told to do anything. I have changed his diet though, but the doctor just wants to wait and run tests again "later." Our next appointment is in February. There is speculation that the prednisone may have increased his A1c and blood sugars. Should I be doing something in the meantime, like daily blood sugar checks? I'm confused as they mentioned his other autoimmune disease could recur if there is diabetes. Where should we go and what should we do next? I feel like this new disease is growing in him and no one is helping us.


I would do a second A1c test to see if it persists as an abnormality. The random sugars levels you reported are normal, but an A1c of 8.3% suggests average glucose levels around 220 mg/dl [12/2 mmol/L] for the previous two to three months. So, this is inconsistent. Prednisone produces insulin resistance and, so, could precipitate diabetes in someone genetically prone. I would agree with some detailed pre- and postprandial blood glucose monitoring for four or five days and then reviewing all this information with your physicians. You may also want to consider a consultation with a pediatric diabetes team and even islet cell, GAD and insulin antibody testing to see if there are any other autoimmune markers of pre-diabetes. Any immune intervention treatment for the dermatomyositis has some risks if your child is already predisposed genetically to type 1 diabetes so this would have to be considered in making such treatment decisions and used in weighting the potential benefits against potential risks.


Original posting 14 Nov 2006
Posted to Diagnosis and Symptoms and A1c, Glycohemoglobin, HgbA1c


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.